Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Ziagen Hypersensitivity
Oct 1, 2004

I was on my first regimen of Trizivir for four months in 2001 and had to stop due to the muscle cramps from AZT. My doctor then put me on a combo of Ziagen, Epivir and Viramune. About two weeks into that regimen, I woke up with red ring spots on my wrists and ankles and my doctor had me immediately stop all meds.

Last year, I started a regimen of Viread, Emtriva and Viramune and was undectable after 5 months but last month (13 months into the regimen) I had a blip of 331 and my doctor really isn't sure what to do next other than wait to see what the next blood test indicates.

I am worried that I may be developing resistance to Emtriva and/or Viramune/Viread and am getting nervous that my nuke backbone choices will be limited on my next regimen.

How dangerous would it be for me to try Ziagen again? Is there a safe way to reintroduce the abacavir if you don't know if you had the hypersensitivity reaction?

I have not taken any protease inhibitors and show no phenotype resistance to any of the PI's. My phenosense test showed no drug resistance whatsoever.

From my reading on this site, it sounds like Reyataz/Norvir and a strong nuke backbone would make the best choice for the next treatment option if I am failing a regimen but I just would like to be able to choose from a more side effect friendly nuke rather than AZT/D4T/DDI.

Also, are there any new nukes in the pipeline for possible approval in 2005?

Thanks for the good work!!!!

Response from Dr. Conway

First, I would wait for your next test before deciding if anything needs to be done. The viral load of 331 may just be a "blip" of no significance. You may want to review how you are taking your pillS and make sure you are as adherent as you can be, if this is an issue.

Second, none of what you describe sounds like an abacavir hypersensitivity reaction. This being said, you are still naive to Videx-EC, which is a great drug with little or no association on its own (i.e. without Zerit) with lipodystrophy or other complications. And it is one pill once a day. And if you can take it with Viread, you can reduce the dose and take it with food if you want.

Third, if you need to get away from the Viramune (if you are breaking through with NNRTI resistance), then boosted Reyataz is a great option.

You still have a lot of options, my friend, but I would begin by waiting for the next blood test result.



Previous
Pros and Cons of starting treatment with high CD4 count
Next
Vein, Vein Go Away

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement